Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 1998, 4:38 PM CDT for Marinette County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1998, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 14, 1998, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Marinette County, WI
The radar
The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 440 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 142138 RRA SVRGRB WIC075-142230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 438 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN MARINETTE COUNTY IN NORTHEAST WISCONSIN * UNTIL 530 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHWEST OF WASHINGTON ISLAND TO 20 MILES NORTHEAST OF ANTIGO. MOVEMENT WAS SOUTHEAST AT 30 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL REACH... MIDDLE INLET BY 450 PM POUND BY 515 PM MARINETTE BY 515 PM PESHTIGO BY 530 PM THESE THUNDERSTORMS WILL PRODUCE WINDS TO AT LEAST 60 MPH. WINDS THIS HIGH CAN CAUSE DAMAGE TO BUILDINGS UNDER CONSTRUCTION. MOVE TO A STURDY SHELTER. THESE THUNDERSTORMS WILL ALSO PRODUCE HAIL TO 3/4 INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN. SKOWRONSKI/J K LAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:30 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 14, 4:30 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 PM CDT FRI AUG 14 1998 THUNDERSTORMS ARE MAIN CONCERN. DOPPLER WAS SHOWING TWO LINES OF STORMS MOVING ACROSS THE FORECAST AREA SO DISCUSSION WILL BE BRIEF. SURFACE ANALYSIS SHOWED WIND SHIFT THROUGH NORTH-CENTRAL WISCONSIN BUT DEW POINTS DID NOT DROP OFF UNTIL YOU GET AS FAR WEST AS CENTRAL AND NORTHEAST MN. NTRANS ANALYZED FIELDS HAD BEST SFC MOIST CONV ACROSS THE UP AND NORTH-CENTRAL AND NORTHWEST WI. ADAP LI/S WERE IN THE -6 TO -10 RANGE ALONG THIS AXIS WITH ZERO CAP. ETA BL AND SB CAPES WERE FCST TO BE HIGHEST IN NORTHWEST IA BUT CIN WAS WEAK OVER CENTRAL WI WHERE SOME STRONG STORMS DEVELOPED. WOULD NOT WANT TO REMOVE THUNDERSTORMS FROM FCST UNTIL SECOND LINE OF CONVECTION IS THROUGH SO WILL NEED TO MAKE LAST MINUTE CHANGES. FAN AND FWC LOWS WERE SIMILAR AND LOOK OK TO ME. MG
In the hours before
Special weather statement, Aug 14, 12:00 PM CDT, 4 hours 38 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT FRI AUG 14 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. THUNDERSTORMS CAN BE EXPECTED ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS...BUT THE STORMS SHOULD NOT BECOME SEVERE. FORECAST: SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. HEAVY RAINS... GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED IN MOIST AND UNSTABLE AIR AHEAD OF THE FRONT. SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE MONITOR THE SHORT-TERM FORECAST FOR ADDITIONAL UPDATES. MG
Local storm report, Aug 14, 2:48 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLLocal storm report, Aug 14, 3:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:15 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 30 min |
| Aug 14, 2:05 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 40 min |
| Aug 14, 2:59 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 31 min |
| Aug 14, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 46 min |
| Aug 14, 4:28 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 32 min |
| Aug 14, 4:51 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.